Anesthesia & Analgesia:
ANESTHETIC PHARMACOLOGY: Brief Report
Food and Drug Administration Black Box Warning on the Perioperative Use of Droperidol: A Review of the Cases
Habib, Ashraf S. MBBCh, MSc, FRCA; Gan, and Tong J. MB, FRCA
Department of Anesthesiology, Duke University Medical Center, Durham, NC
February 5, 2003
Address correspondence and reprint requests to Tong J. Gan, Department of Anesthesiology, Duke University Medical Center, Box 3094, Durham, NC 27707. Address e-mail to firstname.lastname@example.org.
In a recent Editorial (1), it was suggested that the use of small-dose droperidol has been a highly cost-effective antiemetic for over 30 years. Droperidol, 0.625–1.25 mg IV, has been widely accepted as a first-line therapy for the management of postoperative nausea and vomiting (PONV) (2,3). The decision by the Food and Drug Administration (FDA) to issue a “black box” warning regarding the use of droperidol for the treatment and/or prevention of PONV has been challenged by many anesthesiologists (4).
Under the Freedom of Information Act, we requested information about the cases on which the FDA warning was based. In response, we received data contained in the adverse event reporting system: a computerized database that contains a summary of all adverse events reported to the FDA. There were 273 cases reported to the FDA over the period from November 1, 1997 until January 2, 2002. This information has been previously presented (5). After reviewing the database, we requested copies of the individual case reports (MedWatch forms) in which cardiac adverse events were reported after the use of droperidol at doses of 1.25 mg or less. These forms contain the information voluntarily submitted to the FDA or to the drug manufacturer by consumers or health care professionals. The reporting person determined whether droperidol was the primary or secondary suspect. The content of these forms represents ALL the information that the FDA has about the reported cases. The information extracted from the MedWatch forms is presented in Table 1.
We reported the 10 cases in the FDA database in which serious cardiovascular events were possibly related to the administration of droperidol at doses of 1.25 mg or less. A review of these case reports shows that there are several confounding factors that make it impossible to establish the precise cause of the adverse cardiac events. For example, Patient 1 received cyclobenzaprine, a centrally acting muscle relaxant, in combination with fluoxetine for the treatment of fibromyalgia and depression. Cyclobenzaprine is structurally related to tricyclic antidepressants (TCAs) and can cause arrhythmias similar to those induced by the TCAs. Fluoxetine is a known inhibitor of several cytochrome P450 isoenzymes and is likely to inhibit the hepatic metabolism of cyclobenzaprine (6). Furthermore, this patient’s baseline electrocardiogram (ECG) demonstrated a prolonged QTc, almost of identical length to that found in the ECG immediately after the event. The fact that the event occurred 150 minutes AFTER an IV injection makes it extremely unlikely that the event was related to the antiemetic drug.
Patient 2 developed ventricular tachycardia 2 minutes after the administration of droperidol and dolasetron. This patient also received ondansetron intraoperatively for PONV prophylaxis. All the 5 HT3 receptor antagonists can prolong the QT interval and can produce arrhythmias, according to the package inserts of these drugs (1). Arrhythmias have been reported after the administration of ondansetron (7). Sevoflurane and isoflurane were also shown to prolong the QT interval (8,9).
Patient 7 had a history of significant arrhythmias. It is also likely that Patient 9 was developing a cardiac event prior to the administration of droperidol. Other confounding factors, such as cardiac disease, alcoholism, general anesthesia, and the administration of several other drugs with proarrhythmic potential, can be found in the remaining cases. In some of the cases there is also very little information available making it difficult to establish a direct cause-and-effect relationship.
It is estimated that over 11 million ampoules of droperidol were sold in the United States in 2001 (personal communication from manufacturers of droperidol). Possible cardiac events and torsade or prolonged QT occurred in 74 and 17 cases respectively of the 273 cases reported to the FDA (5). Assuming that sales of droperidol remained constant over the 4 years during which these adverse events were reported to the FDA, the incidence of cardiac events and torsade/prolonged QT would be 74:11 million and 17:11 million, respectively. It is, however, to be noted that some of the cases reported to the FDA were from non-US sources, so the true incidence in the United States is probably lower. It is also of note that MedWatch reporting is voluntary, and hence the true incidence may not be known. After the FDA “black box” warning, the sales of droperidol decreased by 10-fold during 2002 compared with 2001 (personal communication from manufacturers of droperidol).
We conclude that in none of the cases in which arrhythmias occurred after small doses of droperidol (1.25 mg or less) was there evidence of a cause-and-effect relationship.
1. White PF. Droperidol: a cost-effective antiemetic for over thirty years. Anesth Analg 2002; 95: 789–90.
2. White PF, Watcha MF. Postoperative nausea and vomiting: prophylaxis versus treatment [editorial]. Anesth Analg 1999; 89: 1337–9.
3. Watcha MF. The cost-effective management of postoperative nausea and vomiting. Anesthesiology 2000; 92: 931–3.
4. Gan TJ, White PF, Scuderi PE, et al. FDA “Black Box” warning regarding use of droperidol for postoperative nausea and vomiting: is it justified? Anesthesiology 2002; 97: 287.
5. Bailey P, Norton R, Karan S. The FDA droperidol warning: is it justified? Anesthesiology 2002; 97: 288–9.
6. Michalets EL, Smith LK, Van Tassel ED. Torsade de pointes resulting from the addition of droperidol to an existing cytochrome P450 drug interaction. Ann Pharmacother 1998; 32: 761–5.
7. Baguley WA, Hay WT, Mackie KP, et al. Cardiac dysrhythmias associated with the intravenous administration of ondansetron and metoclopramide. Anesth Analg 1997; 84: 1380–1.
8. Kleinsasser A, Kuenszberg E, Loeckinger A, et al. Sevoflurane, but not propofol, significantly prolongs the Q-T interval. Anesth Analg 2000; 90: 25–7.
9. Michaloudis D, Fraidakis O, Lefaki T, et al. Anaesthesia and the QT interval in humans: the effects of isoflurane and halothane. Anaesthesia 1996; 51: 219–24.
This article has been cited 1 time(s).
Annals of Emergency MedicineAre 2 Drugs Better Than 1 for Acute Agitation? A Discussion on Black Box Warnings, Waiver of Informed Consent, and the Ethics of Enrolling Impaired Subjects in Clinical Trials Answers to the January 2013 Journal Club QuestionsAnnals of Emergency Medicine
© 2003 International Anesthesia Research Society